MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 PULMONIC DELIVERY SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 9630PL29A
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is ongoing.Pending device return.
 
Event or Problem Description
As reported by the alterra pas clinical study, during a s3 + alterra procedure of a 29mm sapien 3 valve in the pulmonic position, the pulmonic delivery system (pds) balloon would not fully deflate and there was difficulty withdrawing the pds.This was noted post successful valve deployment.While withdrawing the pds through the valve and prestent, the balloon appeared to still have contrast.Some contrast was removed from the atrion device and negative pressure was applied.The atrion was then left in neutral.A shadow of contrast appeared to remain in the balloon.An insufflator was used to pull the remaining contrast out.The lunderquist wire was removed and replaced with a softer rosen wire.The pds was withdrawn successfully from the main pulmonary artery (mpa).The pds was pulled back to the inferior vena cava (ivc) where the balloon was recovered.The pds was then able to be withdrawn from the body.There was no patient injury.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on device evaluation.The device was returned to edwards lifesciences for evaluation.Visual inspection of the returned delivery system device revealed a kink at approximately 3 inches from the distal outer shaft.The inflation balloon also looked un-pleaded.Functional testing was performed.The inflation balloon was able to be inflated and deflated without any abnormalities.It was also noted that the outer shaft was able to be retracted and advanced with no abnormalities.No relevant imagery was available for review.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was also performed and revealed no other events relating to the reported event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the delivery system usage.Per the ifu/training manuals, during delivery system withdrawal, ensure the tapered tip is not engaged with the outflow apices, re-center the tapered tip within the prestent and valve and attempt removal again.Additionally, it states that if unable to re-center the tapered tip, consider wire exchange.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The events for withdrawal difficulty and deflation difficulty were unable to be confirmed.A manufacturing non-conformance was unable to be determined.A review of the device history record and lot history supported that a manufacturing non-conformance likely did not contribute to the reported events.A review of ifu/training materials revealed no deficiencies.The event description states, "the pulmonic delivery system (pds) balloon would not fully deflate and there was difficulty withdrawing the pds." as reported, "there was a sharp turn/bend into the mpa.The tension from the wire and device was causing the balloon to rub or get stuck against the valve/prestent.It was noted that the non-edwards sheath had been withdrawn prior to the pds being inserted into the body.When the difficulty withdrawing occurred, it had occurred after deflation while attempting to pull back the balloon from inside the valve/prestent." the training manual states, during delivery system withdrawal, "ensure the tapered tip is not engaged with the outflow apices, re-center the tapered tip within the prestent and valve and attempt removal again." additionally, "if unable to re-center the tapered tip, consider wire exchange." as such, it possible the reported tension on the guidewire may have resulted in guidewire malposition against the prestent.A malpositioned guidewire may have led to the delivery system and/or balloon being stuck against the prestent, leading to the deflation and withdrawal difficulties noted.If the balloon is not completely deflated, this may also further contribute to withdrawal difficulties as inflated balloon profile can catch on the anatomy during withdrawal or on the capsule distal edge upon tapered tip retraction.In this case, a definitive root cause was unable to be determined.However, available information suggests that procedural factors (malpositioned guidewire and incomplete balloon deflation) contributed to the withdrawal difficulty.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No product risk assessment (pra) nor corrective or preventative actions are required.

Brand Name
SAPIEN 3 PULMONIC DELIVERY SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key15974083
Report Number2015691-2022-09993
Device Sequence Number6960278
Product Code NPV
UDI-Device Identifier00690103210873
UDI-Public(01)00690103210873(17)231111(11)2111112164070833
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/11/2023
Device Model Number9630PL29A
Device Catalogue Number9630PL29A
Device Lot Number64070833
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2022
Supplement Date Received by Manufacturer02/14/2023
Initial Report FDA Received Date12/13/2022
Supplement Report FDA Received Date02/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale